Texas, 2020

Drought in Texas, February 1 to 12, 2020

February 1 to 12, 2020 · NWS SHV · 2 events in 2 counties and zones

Severe drought (D2) conditions continued to start the month of February across much of Smith and Cherokee Counties in East Texas, despite near to slightly above normal rainfall that fell during January. However, a prolonged period of rain fell across all of East Texas throughout the first three weeks of February, with widespread rainfall amounts of six to in excess of nine inches falling across…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe drought (D2) conditions continued to start the month of February across much of Smith and Cherokee Counties in East Texas, despite near to slightly above normal rainfall that fell during January. However, a prolonged period of rain fell across all of East Texas throughout the first three weeks of February, with widespread rainfall amounts of six to in excess of nine inches falling across Smith and Cherokee Counties, as well as the remainder of East Texas. These amounts eliminated the remaining short and longer term dryness that had developed since the late summer of 2019, with considerable runoff resulting in extensive areas of flash flooding across these areas on the 12th, where numerous roads were flooded and closed. The runoff also recharged the area lakes, rivers, creeks, and streams, with much above normal streamflows returning by the third week of the month across the Sabine and Neches River basins. By the end of the month, even abnormally dry (D0) conditions were eliminated across the western sections of East Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 31, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Jan 31, 11:35 PM CST, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1135 PM CST Fri Jan 31 2020

.AVIATION...
VFR conditions will continue through the 01/06Z TAF period.
Extensive areas of cu with cigs between 4-6kft will persist across
much of the region overnight, but gradually diminish from W to E
across much of E TX/portions of SW AR by or prior to daybreak
Saturday, and across Scntrl AR/N LA through mid to late morning.
Some sct cu may persist through the afternoon though across the
Ern sections of Ncntrl LA and Scntrl AR, before clearing by 00Z.
Otherwise, SKC is expected elsewhere through much of the daytime
and evening hours. Lt W or Lt/Vrb winds overnight will become WNW
6-9kts after 15Z. /15/

&&

.PREV DISCUSSION... /issued 1007 PM CST Fri Jan 31 2020/

SHORT TERM.../Tonight/

The evening RGB satellite imagery still indicates a considerable
cu field lingering across much of SW AR/N LA/extreme Ern TX, with
a secondary axis of cu noted farther W across SE OK/ECntrl TX,
near the center of the upper trough axis extending from NW AR SW
into Srn OK and N TX. The back edge of the cu field has shown a
tendency to build a little S in the last couple of hours, and may
eventually affect much of E TX before clearing late tonight as a
deeper wedge of drier air continues to mix ESE with the upper
trough passage. Although some very patchy FG may develop over
portions of Deep E TX, believe that the cu field will limit FG
formation and thus have removed the patchy FG wording for this
area. Temps have fallen off quickly with the initial clearing line
across much of E TX, but this should be short-lived as some temp
recovery may occur as the cu moves back in. Was tempted to raise
min temps a tad across Ncntrl LA tonight, but believe that some
thinning or clearing of the cu cigs should allow for temps to fall
off to near 40 degrees, and thus have made some minor adjustments
to temps here. Otherwise, little changes were needed elsewhere
other than to time to clearing line from W to E late tonight
through midday Saturday. After nearly a week of the grey/dreary
sky and rain, we should finally see the return of a mystery
bright glowing object in the sky, which will result in afternoon
temps returning back to near or slightly above seasonal norms.

Zone update already out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  38  59  40  73 /   0   0   0   0
MLU  39  58  40  72 /   0   0   0   0
DEQ  32  58  36  72 /   0   0   0   0
TXK  37  58  39  72 /   0   0   0   0
ELD  38  57  38  73 /   0   0   0   0
TYR  35  61  41  74 /   0   0   0   0
GGG  35  61  40  74 /   0   0   0   0
LFK  37  63  40  74 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Jan 31, 12:33 PM CST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1233 PM CST Fri Jan 31 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011845-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1233 PM CST Fri Jan 31 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

A cold front will bring showers and embedded thunderstorms to the
Four State region next Monday through Thursday. Severe
thunderstorms with the potential for heavy rainfall cannot be
ruled out for portions of the area on Tuesday and Wednesday, as a
cold front moves across the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Smith

When
February 1, 12:00 AM CST to February 12, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Drought, Cherokee

When
February 1, 12:00 AM CST to February 12, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870330, 870331.